Since the synthesis of the first antipsychotics, schizophrenic patients have seen their quality of life increase considerably. However, all is not a path of roses. Antipsychotics, like any psychotropic drug, have side effects that must be cured for your health. A group of symptoms caused by the use of conventional antipsychotics are so-called extrapyramidal symptoms, characterized by affecting the patient’s movement.
To avoid complications, these symptoms should be detected early and treated as soon as possible. Let’s take a brief look at what extrapyramidal symptoms are and their causes.
What are the extrapyramidal symptoms?
They are a set of symptoms produced by the use of psychotropic drugs which manifest themselves by impairing motor skills. Not all patients have all extrapyramidal symptoms, only a few are enough to be sure what they are suffering from is a picture caused by the side effects of the drugs.
Again they were characteristic of psychotic patients taking antidepressantsThe development of increasingly safe and selective drugs has allowed these models to become less common. In people taking conventional antipsychotics, the presence of extrapyramidal symptoms has occurred in up to 75% of them, leading to a decrease in quality of life and an obstacle to adherence to treatment. Older women appear to be the demographic group most likely to suffer from extrapyramidal symptoms.
typically we can divide the extrapyramidal symptoms into four groups, All having in common that they affect the motor behavior of the individual. The most characteristic extrapyramidal symptoms are akathisia, dystonia, pseudoparkinsonism and dyskinesia.
Akathisia is perhaps the most common extrapyramidal symptom. It can be understood as an unstoppable form of motor restlessness. Patients say they can’t stay completely still, so they can’t sleep well either, and their care leaves a lot to be desired. They seem to be nervous all the time, they keep swaying, Walk back and forth, move your feet and hands, twist your neck, etc.
It is a very uncomfortable and exhausting symptom for those who suffer from it and may be violent towards those who surround the patient and ignore the cause of the agitation, stigmatizing the patient and isolating him further.
Extrapyramidal symptoms they also include involuntary muscle contractions neck, upper trunk and limbs. Almost as if they were the characteristic tics of Gilles de la Tourette syndrome or its ecopraxies. Most dystonias occur in the upper body, especially in the face.
Patients make wild faces which further accentuate the odd behavior caused by the rest of the extrapyramidal symptoms. Complications of this symptom can lead to muscle problems such as torticollis or chronic muscle contractions.
This extrapyramidal symptom simulates the symptoms of Parkinson’s diseaseBut its sudden appearance clearly shows what is its cause. We are talking about tremors in the fingers, weakness of the voice, disappearance of the swing of the arms when walking due to great muscle stiffness, etc.
It can also be accompanied by bradypsychia, that is, slow thinking when thinking about situations that shouldn’t involve a lot of effort. With continued use of antipsychotics, pseudoparkinsomism is also manifested by rabbit syndrome, Which are trembling lips and chewing movements.
4. Late dyskinesia
These are involuntary movements of the muscles, almost always of the face. Unlike dystonias, dyskinesias do not occur due to contractions. they are relatively complex and stereotypical movements, such as sticking out or bending the tongue, Wrinkled the nose, making sucking movements, etc. It is called tardana because it can take months or years to appear.
What is its cause?
Extrapyramidal symptoms occur when taking psychotropic drugs that block dopaminergic D2 receptors. Positive psychotic symptoms such as hallucinations or delusions occur due to overactivation of dopaminergic pathways, so antipsychotics have the job of blocking receptors in these pathways and calming the dopamine storms that are generated.
Incidentally, they also block receptors in the basal ganglia, impairing the person’s motor skills and giving rise to extrapyramidal symptoms. This is not the only mechanism involved, because we know that serotonin, norepinephrine and acetylcholine are also involved at the onset of these symptoms.
This is why typical antipsychotics, which primarily affect dopamine D2 receptors, are the main causes of extrapyramidal symptoms. This is one of the reasons why there was an urgent need to develop atypical or second generation antipsychotics, which also have serotonergic action, causing this problem much less frequently.
Are extrapyramidal symptoms treated?
Rather than treating, what is done is a withdrawal of the drugs that cause it. When the reason is typical antipsychotics, now obsolete as a basic treatment, what is done is to replace them with some atypical ones. In some cases, the dose reduction is already enough to bring symptoms to an end quickly.
When you want to fight against very unpleasant acute reactions, it is possible to administer anticholinergics or antiparkinson drugs, which very quickly relieve the suffering. However, one must be very careful with the dose as these are drugs that can be fatal if overdosed. Usually, for the prevention of extrapyramidal symptoms, it is only necessary to examine their presence or not by means of outpatient visits to the psychiatrist, since it is easily resolved.